Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Kansas City, MO

June 26, 2018Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 26, 2018, 2:15 PM CDT for Johnson County, Pettis County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 2:15 PM CDT (19:15 UTC)
Expired
Jun 26, 2018, 5:15 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 41 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:30 PM CDTHEAVY RAIN 2.014 W Centerview, MOSTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS53 KEAX 261915
FFWEAX
MOC101-159-262215-
/O.NEW.KEAX.FF.W.0005.180626T1915Z-180626T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
215 PM CDT TUE JUN 26 2018

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Pettis County in central Missouri...
  Johnson County in west central Missouri...

* Until 515 PM CDT.

* At 215 PM CDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Sedalia, Warrensburg, Knob Noster, Holden, Whiteman Air Force Base,
  La Monte, Smithton, Leeton, Green Ridge, Chilhowee, Kingsville,
  Whiteman Afb, Centerview, Hughesville, La Tour, Sedalia Memorial
  Arpt, Post Oak and Quick City.

LAT...LON 3857 9412 3865 9412 3866 9413 3882 9412
      3889 9306 3855 9307

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:49 AM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jun 26, 6:49 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 AM CDT Tue Jun 26 2018

.Discussion...
Issued at 431 AM CDT TUE JUN 26 2018

The primary focus in the near term will be on the potential for
strong to severe storms and possible flash flood issues this
afternoon/evening. The focus will then shift to dangerous heat
concerns that will ramp up Wednesday, and especially Thursday as
highs approach triple digits.

Showers with embedded thunderstorms ongoing overnight across
portions of NE/KS/MO/IA with upper low rotating along the NE/IA
border. Low level water vapor imagery showing quite a bit of dry air
entrainment into the system and this should help with steepening
mid-level lapse rates later today. A secondary cold front will
work into the area this morning and stall across central Missouri
(west-to-east) by this afternoon as the upper low lifts north
into the southern Great Lakes. This front will be the primary
focus for convection today with several rounds of thunderstorms
possible. The early morning line of showers and thunderstorms
currently working through the KC metro will continue to progress
eastward through the morning hours. Models seem to be fairly
consistent with scattered storms developing across eastern Kansas
and west-central Missouri by 18Z with a weak vort max rounding
the trough. This activity will move off to the south and east
fairly quickly. Another round of convection is possible this
evening and continuing into the overnight hours as LLJ increases
over the stalled front.

A warm, moist low-level airmass will be in place across the area
today and allow for moderate instability of 2500-3500 J/kg. With
upper low lifting north, the primary lifting mechanism will be tied
to a few vorticity maxes that will rotate around the southern
periphery of the low today and tonight. Severe threat will be
focused near the stalled frontal boundary as bulk shear values
climb into the 30-40 kt range. The LLJ will be nearly parallel to
the orientation of the boundary and while we may see some
supercellular structures early on, storms should quickly form a
line and push south with time with primary severe threat of wind
and hail. Decent moisture transport overriding the front and PWAT
values of 1.5 to nearly 2 inches indicate that areas along the
frontal boundary could see several inches of rain in short order
creating flash flooding concerns...especially is several rounds
of storms move over the same area.

Showers and thunderstorms may be ongoing early Wednesday morning,
but should quickly dissipate as they push southeastward. Then comes
the heat concerns. Depending on the extent of ongoing convection and
residual cloud cover Wednesday morning may have a slight impact on
temperatures through the day. However, will broad ridge building
over the Central Plains and moderate return flow by afternoon...we
may be able to recover. Thursday definitely looks hot and humid
with thermal ridge axis draped over the region and 850 mb
temperatures of 24 to 28 C. This may be our warmest day this year
with several areas already looking to top out in the low 100s.
Heat indices will easily reach 100 to 105 degrees for much of the
forecast area, and will likely see many locations reaching 105 to
110 degrees. Hot temperatures will continue into the weekend with
decent warm air advection occurring ahead of a cold front that is
progged to move through late in the weekend. This front will also
be our next best chance for precipitation.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 643 AM CDT TUE JUN 26 2018

Scattered showers with embedded thunderstorms ongoing this morning
with MVFR/VFR cigs and MVFR vsby as they move through. This
activity will shift south through the morning hours. The terminals
should see a brief break in activity before expected afternoon
convection initiates. However, placement of where the next round
will initiate is still a bit uncertain and could impact the
terminals or develop just south of the terminals MCI/MKC/IXD. STJ
should remain dry after 15-16Z. If terminals are impacted by
afternoon activity...they could see some gusty to strong winds
move through.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...PPietrycha
Aviation...PPietrycha
Hazardous weather outlook, Jun 26, 4:50 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Tue Jun 26 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Tue Jun 26 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are possible this morning and again this afternoon
 and evening. Severe threat will encompass southeast and east-central
 Kansas and much of the state of Missouri. Primary hazards will be
 damaging winds, hail, frequent lightning, and possible flash
 flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Much warmer temperatures will return Wednesday and continue into
 the weekend. Thursday will see very warm temperatures with several
 locations likely seeing, or nearing, triple digit values. These
 temperatures, combined with high humidity, will allow heat indices
 to climb above 105 degrees at many locations.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 26, 1:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     WARRENSBURG             38.76N 93.74W
06/26/2018                   JOHNSON            MO   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND BRANCHES DOWN
            ACROSS PORTIONS OF JOHNSON COUNTY MISSOURI,
            ALONG WITH POWER OUTAGES.

&&
Local storm report, Jun 26, 1:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             WARRENSBURG             38.76N 93.74W
06/26/2018  E1.00 INCH       JOHNSON            MO   NWS EMPLOYEE

            AT UNIVERSITY OF CENTRAL MISSOURI.

&&
Local storm report, Jun 26, 2:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             WARRENSBURG             38.76N 93.74W
06/26/2018  E1.75 INCH       JOHNSON            MO   TRAINED SPOTTER

&&
Local storm report, Jun 26, 2:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
209 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     1 E LEE'S SUMMIT        38.96N 94.36W
06/26/2018                   JACKSON            MO   PUBLIC

            NUMEROUS TREE LIMBS DOWN UP TO 12 INCHES IN
            DIAMETER. REPORTED AT HIGHWAY 291 AND
            INDEPENDENCE AVENUE IN LEES SUMMIT MO.

&&
Local storm report, Jun 26, 2:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          1 NW LAKE LOTAWANA      38.94N 94.26W
06/26/2018                   JACKSON            MO   FIRE DEPT/RESCUE

            LEES SUMMIT FD CHIEF REPORTS SIGNIFICANT
            ROOF DAMAGE TO SEVERAL HOMES IN G AN F
            BLOCKS AROUND LAKE LOTAWANA... ALONG WITH
            NUMEROUS REPORTS OF TREE DAMAGE. THIS DAMAGE
            IS DUE TO A POSSIBLE TORNADO.

&&
Local storm report, Jun 26, 2:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     2 E UNITY VILLAGE       38.96N 94.36W
06/26/2018                   JACKSON            MO   PUBLIC

            SEVERAL TREE LIMBS DOWN UP TO 12 INCHES IN
            DIAMETER. REPORTED AT HIGHWAY 291 AND
            INDEPENDENCE AVENUE IN LEES SUMMIT MO.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:14 PM CDTSpecial Weather StatementEAXAtchison31 min
Jun 25, 9:24 PM CDTRiver Flood WarningEAXPlatte71 hr
Jun 26, 5:57 AM CDTSpecial Weather StatementEAXClinton, Platte48 min
Jun 26, 6:57 AM CDTSpecial Weather StatementEAXHenry33 min
Jun 26, 7:04 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson26 min
Jun 26, 7:14 AM CDTSpecial Weather StatementEAXCass31 min
Jun 26, 7:45 AM CDTSevere Thunderstorm WarningEAXJohnson45 min
Jun 26, 8:27 AM CDTSpecial Weather StatementEAXPettis48 min
Jun 26, 9:11 AM CDTSpecial Weather StatementEAXPettis49 min
Jun 26, 9:25 AM CDTAreal Flood AdvisoryEAXPettis3 hr
Jun 26, 10:22 AM CDTRiver Flood WarningEAXClay, Jackson, Ray48 hr
Jun 26, 10:22 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray12 days
Jun 26, 10:22 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline12 days
Jun 26, 10:22 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline13 days
Jun 26, 12:47 PM CDTSpecial Weather StatementEAXPettis28 min
Jun 26, 12:54 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline36 min
Jun 26, 1:01 PM CDTSevere Thunderstorm WarningEAXCass, Jackson44 min
Jun 26, 1:11 PM CDTTornado WarningEAXJackson19 min
Jun 26, 1:22 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette68 min
Jun 26, 1:27 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline48 min
Jun 26, 1:50 PM CDTSevere Thunderstorm WarningEAXPettis, Saline40 min
Jun 26, 2:14 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Saline46 min
Jun 26, 2:22 PM CDTSpecial Weather StatementEAXCass38 min
Jun 26, 3:44 PM CDTHeat AdvisoryEAXBates, Carroll, Cass, Clay, Cooper, Henry and 8 more22 hr
Jun 26, 3:44 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more4 days
Jun 26, 4:23 PM CDTSpecial Weather StatementEAXBates37 min
Jun 26, 5:03 PM CDTSpecial Weather StatementEAXHenry27 min

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.